Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 165, NWS Jackson, KY

August 13, 2005Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 13, 2005, 3:22 PM EDT for Laurel County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2005, 3:22 PM EDT (19:22 UTC)
Expired
Aug 13, 2005, 4:00 PM EDT
In force
38 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:20 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 13, 3:20 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT SAT AUG 13 2005

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...TURNING OUT TO BE
ANOTHER VERY WARM DAY ACROSS THE AREA. WV IMAGERY THIS AFTERNOON
SHOWS MOISTURE PULLING N INTO THE COMMONWEALTH AND CONVECTION IS NOW
ONGOING AND THIS ACTIVITY WILL INCREASE IN COVERAGE THROUGH THE
REMAINDER OF THE DAY. VORT CENTER CURRENTLY OVER TN WILL GET SHEARED
OUT TO THE NE TONIGHT AND E KY WILL BE TO THE SOUTH OF AN ADVANCING
COLD FRONT OVER THE OHIO VALLEY WITH NO REAL FORCING OVERHEAD TO
INITIATE WIDESPREAD CONVECTION DURING THE DAY SUN. THE FRONT SHOULD
MAKE IT AT LEAST TO THE OHIO RIVER BY LATE MON AND MULTIPLE VORT
MAXES WILL TRAVEL RAPIDLY ALONG IT INCREASING THE CHANCES OF
SHRA/TSRA INTO THE NEW WEEK.

ONGOING FORECAST HAS THINGS COVERED WELL WITH SHRA/TSRA TAPERING OFF
THIS EVENING AND PATCHY FOG DEVELOPING. NO REAL TRIGGERS AROUND
TOMORROW BUT MODERATELY UNSTABLE ATMOSPHERE OHD SO WILL CONTINUE THE
ISLTD SHRA/TSRA MENTION UNDER PARTLY SUNNY SKIES. FRONT EDGES CLOSER
ON MON SO POPS WERE INCREASED BUT ONLY INTO THE LOW CHANCE RANGE AS
UNCERTAINTY IS STILL PRETTY HIGH AS TO HOW FAR S THE FRONT WILL
ACTUALLY MAKE IT. GFS IS THE FARTHEST SOUTH WITH NAM/GEM/ECMWF COMBO
FARTHER N. POPS MAY NEED ADJUSTMENT WITH LATER MODEL RUNS AND A
BETTER CONSENSUS.

TEMPS WILL BE RAISED ON SUN AND WILL GO A DEGREE OR TWO ABOVE THE
WARMEST GUIDANCE (FWC) AS VERY LITTLE CHANGE IN AIRMASS TAKES PLACE
UNTIL MON AND AMPLE SUNSHINE AND DRY GROUND SHOULD CONTINUE TO HELP
US OVER ACHIEVE WHEN IT COMES TO HIGHS. WILL GO WITH A GUIDANCE
COMPROMISE ON MON WITH UNCERTAINTY IN HOW MUCH CLOUD COVER AND PCPN
WILL BE AROUND. OVERNIGHT LOWS WILL GENERALLY FOLLOW PERSISTANCE
EACH NIGHT. COOLER MAV NUMBERS MON NIGHT ARE A PRODUCT OF THE MODEL
MOVING THE FRONT TO THE S OF THE AREA AND WERE THROWN OUT.

EXTENDED (MONDAY THROUGH SATURDAY)...FRONT WILL BE OVER IN THE
VICINITY OF THE CWA THROUGH MID WEEK THEN LIFT BACK NORTH BY THE END
OF THE WEEK IN RESPONSE TO A TROUGH DIGGING INTO THE NORTHERN
PLAINS. A FROPA MAY TAKE PLACE SAT BUT TOO FAR OUT TO BE CERTAIN.
WITH FRONT IN THE AREA...KEPT CHANCE POPS THRU THE PERIOD. TEMPS
WILL BE HELD DOWN SOME DUE TO CLOUD COVER AND PCPN AND MOS GUIDANCE
WAS GENERALLY FOLLOWED.

&&

.PREV DISCUSSION...

1025 AM EDT SAT AUG 13 2005

WEAK DISTURBANCE MOVING N INTO THE AREA THIS AFTERNOON COMBINED WITH
AN UNSTABLE ATMOSPHERE SHOULD ALLOW SCTD TSRA TO DEVELOP SOON.
CONVECTIVE TEMPS ARE IN THE UPPER 80S WHICH SHOULD BE REACHED AROUND
NOON. THINK IT A GOOD IDEA TO RAISE POPS SOME AS DISTURBANCE SEEMS
TO BE COMING A LITTLE FURTHER N THAN MODELS ARE SHOWING BASED ON WV
IMAGERY. WILL GO WITH HIGH CHANCE POPS AREAWIDE AND WITH PWATS
AROUND 2 IN AND SLOW STORM MOTIONS...HEAVY RAIN IS A CONCERN BUT FFG
IS HIGH WITH RECENT DRY WEATHER.

TEMPS ARE ALSO PROBLEMATIC AS WE ARE ON PACE TO ACHIEVE YESTERDAY/S
MAXES...HOWEVER CLOUDS SHOULD BEGIN POPPING SOON AND CURRENT
FORECAST HAD A GOOD RANGE IN THERE SO WILL TWEAK GRIDS A LITTLE BUT
LEAVE ZONE TEMPS ALONE.

UPDATED PRODUCTS WILL BE SENT SHORTLY WITH THE ABOVE MODIFICATIONS
AND TO GET RID OF TIME SENSITIVE WORDING.

300 AM EDT SAT AUG 13 2005

06Z SFC ANALYSIS SHOWS EAST KENTUCKY BETWEEN FEATURES WITH A SEMI
ACTIVE FRONT WELL TO THE NORTH ACROSS CENTRAL INDIANA AND INTO OHIO
AND A WEAK AREA OF LOW PRESSURE OVER THE DEEP SOUTH STRETCHING NORTH
INTO THE TENNESSEE VALLEY. SOME STRAY SHOWERS DIED OUT DURING THE
EVENING IN NORTH CENTRAL TENNESSEE AND A MORE SUBSTANTIVE AREA
ASSOCIATED WITH THE FRONT CONTINUES OVER INDIANA. ON SATELLITE...
EAST KENTUCKY IS AGAIN MOSTLY CLEAR ALLOWING FOR SOME DECENT
RADIATION...VALLEY FOG FORMATION...AND TEMPERATURES FALLING SLOWING
TO THE UPPER 60S...ALTHOUGH SLIGHTLY HIGHER DEWPOINTS TONIGHT MAY BE
HINDERING THE DROP OFF A TAD.

THE MODELS CONTINUE TO BE IN GOOD AGREEMENT ALOFT AS THE SOUTHERN
RIDGE EASES TODAY UNDER THE INFLUENCE OF A SHORTWAVE THAT PASSES BY
WELL TO THE NORTH AND SOME LOWER HEIGHTS IN THE DEEP SOUTH THAT
WORKS NORTH. AFTER TODAY...THOUGH...THE RIDGE WILL BE POISED TO
BUILD BACK IN A BIT AS HEIGHTS RISE EVER SO SLIGHTLY AHEAD OF
ANOTHER TROUGH SKIMMING THROUGH CENTRAL CANADA. WHILE PASSING FAR TO
THE NORTH...THIS DISTURBANCE IS FORECAST TO HELP PUSH THE RIDGE BACK
SOUTH FAR ENOUGH TO OFFER SOME RELIEF IN THE FORM OF SCATTERED
CONVECTION FOR KENTUCKY DURING MUCH OF NEW WEEK.

SENSIBLE WEATHER WILL FEATURE OUR FIRST REAL CHANCE A SHOWERS AND
THUNDERSTORMS IN SEVERAL DAYS...AS THE UPPER LEVELS BECOME MORE
FAVORABLE THANKS TO A DRIFT NORTH BY WEAK LOW PRESSURE TO OUR SOUTH.
WITH THE CONVECTION AND CLOUDS AROUND THIS AFTERNOON WE MAY SEE A
SIGNIFICANT PORTION OF EAST KENTUCKY WITHOUT HIGHS IN THE 90S.
PLACES THAT ARE NOT LUCKY ENOUGH TO SEE THE SCATTERED STORMS WOULD
HAVE TEMPERATURES ALMOST AS WARM AS FRIDAY...THOUGH. HAVE FORECAST
THE HIGHEST POTENTIAL FOR THIS OVER FAR EASTERN KENTUCKY AS THE
RIDGE MAY HOLD ON LONG ENOUGH TO SUPPRESS CONVECTION THERE. ANY
STORMS THAT DEVELOP COULD DROP HEAVY RAIN IN A SHORT AMOUNT OF TIME
DUE TO HIGH PWS AND SLOW MOVEMENT. SHOWERS AND THUNDERSTORMS SHOULD
DIE OUT IN THE EVENING WITH FOG A GOOD BET BY MORNING. FOR
SUNDAY...THE HEAT RETURNS AS THE RIDGE BUILDS BACK WITH THE RELIEF
PROVIDING CONVECTION KEPT TO A MINIMUM. LOW PRESSURE COMING OUT OF
THE SOUTHERN PLAINS WITH A DEVELOPING WARM FRONT WILL RETURN BETTER
CHANCES OF SHOWERS AND THUNDERSTORMS TO THE AREA FOR MONDAY...ALONG
WITH THE LIKELIHOOD OF NOT SO HOT...BUT MORE HUMID...CONDITIONS.
THIS FRONT WILL THEN STAY IN THE AREA THROUGH MIDWEEK KEEPING A
DAILY CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST...AND THE
WORST OF THE HEAT AT BAY. DEPENDING ON HOW THE CONVECTION SETS UP
THIS AFTERNOON AND ON SUNDAY MANY LOCATIONS WILL SEE HEAT INDICES IN
THE 95 TO 100 DEGREE RANGE FOR A COUPLE OF HOURS. WILL HIGHLIGHT
THIS THREAT IN THIS MORNING/S HAZARDOUS WEATHER OUTLOOK.

SIMILAR TO THOSE OF 24 HOURS AGO...TONIGHT/S MOS NUMBER REFLECT THE
MODEL DISAGREEMENT OVER THE EXTENT OF THE CONVECTION ACROSS EAST
KENTUCKY TODAY. THE MET NUMBERS ARE SEVERAL DEGREES COOLER THAN THE
MAV AND FWC FOR HIGHS TODAY. ALL REPRESENT A DECLINE FROM
PERSISTENCE OF ABOUT 5 DEGREES. FOLLOWED THE MAV NUMBERS THE
CLOSEST...BUT IT WOULD ONLY TAKE A GOOD THUNDERSTORM TO RUIN THESE.
TONIGHTS VALUES WERE SIMILAR WITH SLIGHTLY MODIFIED PERSISTENCE
FAVORED. SUNDAY/S HIGHS DEPEND ALSO ON CLOUD COVER AND CONVECTION...
BOTH OF WHICH SHOULD BE MAINLY NORTH OF EAST KENTUCKY. GIVEN THE
FORECAST 850 TEMPS AND A REBUILDING OF THE SOUTHERN RIDGE 90S LOOK
TO BE A GOOD BET...SIMILAR TO MOS CONSENSUS. PREFERRED ANOTHER
PERSISTENCE FORECAST FOR SUNDAY NIGHT THEN COOLER HIGHS FOR MONDAY
AS A FRONT HOPEFULLY BEGINS TO DEVELOP OVER THE AREA PROVIDING MUCH
NEEDED RAIN CHANCES. MET POPS STILL SEEM A TAD OVERDONE FOR TODAY...
LIKED THE MAV/S BETTER WITH CHANCE POPS LINGERING INTO THE EVENING
HOURS...THEN JUST SLIGHT CHANCE POPS FOR SUNDAY AFTERNOON...MAINLY
IN THE FAR EAST. HIGHER POPS FOR MONDAY PER THE MET AND MAV LOOK
REASONABLE.

AS FOR THE IFPS GRIDS...DID POPULATE THE DEWPOINTS AND WINDS WITH
NEW DATA FROM THE NAM. AGAIN THE DEWPOINTS CAME IN REASONABLE...
JUST HAD TO ENHANCE THE MID AFTERNOON DRYING...BUT NOT AS MUCH AS WE
SAW FRIDAY. THE WINDS...AS USUAL...NEEDING SOME DIURNAL TWEAKS...
PARTICULARLY IN THE VALLEYS. THE MAIN CHALLENGE WAS WHAT TO DO WITH
TEMPS AND POPS TODAY. WENT WITH A BLENDED SOLUTION OF A SOLID CHANCE
OF MAINLY AFTERNOON/EVENING CONVECTION. THIS RESULTED IN TEMPS ABOUT
5 DEGREES COOLER THAN FRIDAY...THOUGH REALLY A CRAP SHOOT FOR ANY
PARTICULAR POINT THAT SEES RAIN AT THE RIGHT TIME. AGAIN THE GRIDS
WERE IN GOOD SHAPE WITH JUST SOME MINOR ADJUSTMENTS MADE TO SKY AND
POP COVERAGE TODAY THROUGH TUESDAY FOLLOWING A BLENDED MODEL
SOLUTION.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ABE/HAL
Hazardous weather outlook, Aug 13, 4:32 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
432 AM EDT SAT AUG 13 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-106>120-141100-
BATH-BELL-BREATHITT-CLAY-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-JOHNSON-
KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-MCCREARY-
MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SOMERSET...STANTON...WEST LIBERTY...
WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
432 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A SLIGHT CHANCE OF AN ISOLATED THUNDERSTORM ALONG THE VA BORDER
COUNTIES UNTIL 11 PM EDT. THERE MAY BE SOME PATCHES OF DENSE FOG
FORMING TONIGHT...ESPECIALLY IN RIVER VALLEYS THAT GOT HEAVY
PRECIPITATION THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY: SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING. WIND GUSTS TO 60 MPH ARE POSSIBLE.
ADDITIONALLY...HEAT INDEX VALUES WILL BE BETWEEN 95 AND 100 DEGREES
FOR A FEW HOURS IN MANY LOCATIONS DURING SUNDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH FRIDAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER MAY BE REQUIRED FOR SUNDAY AFTERNOON AND EVENING.

JACOBSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:56 PM EDTSevere Thunderstorm WarningJKLPowell50 min
Aug 13, 3:51 PM EDTSevere Thunderstorm WarningJKLClay, Laurel24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.